ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Spectral element approach to wave propagation in uncertain beam structures

Ajith, V and Gopalakrishnan, S (2010) Spectral element approach to wave propagation in uncertain beam structures. In: Journal of Mechanics of Materials and Structures, 5 (4). pp. 637-659.

mms_5_4.pdf - Accepted Version

Download (446kB)
Official URL: http://pjm.math.berkeley.edu/jomms/2010/5-4/p06.xh...


This paper presents a study on the uncertainty in material parameters of wave propagation responses in metallic beam structures. Special effort is made to quantify the effect of uncertainty in the wave propagation responses at high frequencies. Both the modulus of elasticity and the density are considered uncertain. The analysis is performed using a Monte Carlo simulation (MCS) under the spectral finite element method (SEM). The randomness in the material properties is characterized by three different distributions, the normal, Weibull and extreme value distributions. Their effect on wave propagation in beams is investigated. The numerical study shows that the CPU time taken for MCS under SEM is about 48 times less than for MCS under a conventional one-dimensional finite element environment for 50 kHz loading. The numerical results presented investigate effects of material uncertainties on high frequency modes. A study is performed on the usage of different beam theories and their uncertain responses due to dynamic impulse load. These studies show that even for a small coefficient of variation, significant changes in the above parameters are noticed. A number of interesting results are presented, showing the true effects of uncertainty response due to dynamic impulse load.

Item Type: Journal Article
Publication: Journal of Mechanics of Materials and Structures
Publisher: Mathematical Sciences Publishers
Additional Information: Copyright of this article belongs to Mathematical Sciences Publishers.
Keywords: MCS; SEM; normal distribution; Weibull distribution; extreme value distribution; wavenumber; group speeds
Department/Centre: Division of Mechanical Sciences > Aerospace Engineering(Formerly Aeronautical Engineering)
Date Deposited: 23 Dec 2010 09:28
Last Modified: 27 Dec 2010 06:49
URI: http://eprints.iisc.ac.in/id/eprint/34320

Actions (login required)

View Item View Item